Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 198, NWS Springfield, MO

June 27, 2001St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 27, 2001, 5:00 PM CDT for St. Clair County, Missouri. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2001, 5:00 PM CDT (22:00 UTC)
Expired
Jun 27, 2001, 5:15 PM CDT
In force
15 min
Issued by
NWS Springfield, MO
Area
Whole counties

County St. Clair County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 272200
SVRSGF
MOC185-272215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 515 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF OSCEOLA...OR 15 MILES
  NORTH OF STOCKTON...MOVING SOUTHWEST AT 20 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN
  EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  ST. CLAIR COUNTY.

THE TOWN OF ROSCOE IS ALSO IN THE PATH OF THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

DSA

Z

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:12 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 27, 3:12 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT WED JUN 27 2001

PROBLEM CONTINUES TO BE THE RETROGRADING UPPER LOW.

VERY UNSTABLE ATMOSPHERE OVER THE CWFA THIS AFTN. MODIFIED KSGF
SOUNDING SHOWED CAPE OF 3400 J/KG...LI OF MINUS 10...AND TOTAL TOTALS
OF 55. WEAK INVERTED VEE FEATURE WILL POSE A DOWNBURST PROBLEM
IN THE STRONGEST STORMS.

APPROACH OF UPPER LOW BROUGHT COOLER AIR ALOFT AND THUS STEEPER
MID LEVEL LAPSE RATES COMPARED TO YESTERDAY. LARGE CAPE VALUES
HAVE ENSURED THAT UPDRAFT STRENGTH WOULD BE STRONG...WHILE VEERING
WIND PROFILE WITH HEIGHT...ALBEIT WITH WEAK SPEEDS...HAVE ALLOWED
SOME STORMS TO BECOME SEVERE. SOME OF THESE STORMS HAVE PRODUCED
QUARTER TO NICKEL SIZE HAIL AND WIND GUSTS OF AT LEAST 50KT.
LOCALLY HEAVY RAINFALL COMBINED WITH SLOW STORM MOVEMENT WILL CAUSE
LOCALLIZED FLOODING.

WILL NOT ISSUE A FLASH FLOOD WATCH SINCE COVERAGE OF STORMS HAVE BEEN
ISOLATED TO WIDELY SCATTERED...HOWEVER LATER SHIFTS WILL HAVE TO
MONITOR THE FLOODING POTENTIAL IN CASE A FFA IS NECESSARY.

AS OF 245 PM...TSTMS WERE GROUPED IN A NORTH SOUTH LINE THAT XTNDD
FROM BENTON COUNTY TO TANEY COUNTY. THE FUTURE DVLPMNT OF STORMS
WILL DEPEND HIGHLY ON OUTFLOW BOUNDARIES...AND UNFORTUNATELY WILL
HAVE TO BROAD BRUSH ZONES WITH POPS DUE TO THE UNCERTAINTY.

VORT MAX IS FCST TO ROTATE INTO THE CWFA FROM THE NORTH THRU TNGT.
UVV ASSOC WITH THIS VORT MAX...VEERING WIND PROFILE WITH HEIGHT...
250MB JET SEGMENT OF 60KTS FROM NERN TO SWRN MO...AND A VERY UNSTABLE
AIRMASS...WILL CAUSE ADDITIONAL TSTMS TO FORM INTO THIS EVENING.
A FEW OF THESE STORMS WILL BE OF THE PULSE SEVERE TYPE.

UNLIKE YESTERDAY...WHEN STORMS DISSIPATED NEAR SUNSET...THE STORMS
THIS EVENING MAY CONTINUE INTO TONIGHT. THIS IS DUE TO SRLY FLOW
AT 850MB TNGT COMBINED WITH STRONG VEERING WITH HEIGHT...PLUS THE
STEEP LAPSE RATES AT MID LEVELS. DUE TO THE UNCERTAINTIES WITH THE
AREAL PLACEMENT OF FUTURE STORMS...BECAUSE OF THE LACK OF BOUNDARIES
OR THE UNKNOWN FUTURE PLACEMENT OF OUTFLOW BOUNDARIES...WILL HAVE TO
BROADBRUSH ZONES WITH 50 PCT POPS TNGT. HOWEVER ETA WOULD SUGGEST
THAT THE WESTERN ZONES WOULD HAVE THE BETTER CHANCE TONIGHT.

FINALLY...UPPER LOW WILL BE PARKED OVER MO ON THURS AND FRI BEFORE
MOVING SLOWLY SSWD TOWARDS TX ON SAT. WILL KEEP POPS FAIRLY HIGH
ON THURS AND FRIDAY. WILL KEEP MENTION OF PCPN ON SAT...ALTHOUGH THE
SOUTHERN MOST COUNTIES MAY BE THE ONLY ONES AFFECTED.

FOR THE REST OF THE EXTENDED PERIOD...UPPER LOW WILL CONTINUE A
WEAKENING TREND AS IT MOVES INTO ERN TX. THIS FCST IS BASED ON MRF
AND YESTERDAYS ECMWF. CANADIAN MODEL MOVES UPPER LOW INTO MISSISSIPPI
BY MONDAY...THIS DOES NOT LOOK RIGHT. MRF FCSTS COLD FRONT TO MOVE
IN THE AREA LATE TUESDAY AND MAY BRING A CHANCE OF PCPN.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Local storm report, Jun 27, 3:29 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    3 S PLAD                  MO   .88 INCH HAIL
06/27/01   DALLAS                         REPORTED BY PUBLIC.
Local storm report, Jun 27, 3:33 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....>

0330 PM    LONG LANE                 MO   .75 INCH HAIL
06/27/01   DALLAS                         REPORTED BY PUBLIC.
Local storm report, Jun 27, 4:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....`

0230 PM    5 N SPARTA                MO   .88 INCH HAIL
06/27/01   CHRISTIAN                      REPORTED BY MEDIA.
Local storm report, Jun 27, 4:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    OSCEOLA                   MO   .88 INCH HAIL
06/27/01   ST.CLAIR                       LARGE TREES WERE ALSO
                                          BLOWN DOWN AROUND
                                          OSCEOLA. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jun 27, 4:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....V

0445 PM    2 N CASSVILLE             MO   1 INCH HAIL
06/27/01   BARRY                          REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Jun 27, 4:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....K

0451 PM    ROSCOE                    MO   .75 INCH HAIL
06/27/01   ST.CLAIR                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:07 PM CDTSevere Thunderstorm WarningSGFTaney38 min
Jun 27, 2:23 PM CDTSevere Thunderstorm WarningSGFDallas52 min
Jun 27, 2:42 PM CDTSevere Thunderstorm WarningSGFChristian48 min
Jun 27, 3:12 PM CDTSevere Thunderstorm WarningSGFDallas48 min
Jun 27, 4:06 PM CDTSevere Thunderstorm WarningSGFGreene, Webster39 min
Jun 27, 4:17 PM CDTSevere Thunderstorm WarningSGFSt. Clair43 min
Jun 27, 4:48 PM CDTSevere Thunderstorm WarningSGFCedar42 min
Jun 27, 5:59 PM CDTFlash Flood WarningSGFBarry, McDonald3 hr
Jun 27, 6:32 PM CDTSevere Thunderstorm WarningSGFBarton43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.